So...I have Cauda equina and spasms have been present for me from approximately 6-8 months post emergency op.... My spasms seemed to be triggered at this stage by a full bladder as they settled after i would void.
They started mainly in my left foot which has the most damage, the spasm triggered my foot to turn to the extreme left, it was painful and I needed assistance from someone to straighten it back for me.
When i was finally admitted to a spinal unit several months after, i was told by one of the physio's that i shouldnt be experiencing spasms because i am 'lower motor neurone'. Then in the same conversation she explained that FES equipment (Functional Electrical Stimulation) would not work on me either.
This is, I thought, so typical of how many misleading misconceptions there are in regards to CES..i suffer from spasms so therefor CES sufferers can and do experience them (help me out if im alone on his guys.lol)..its a simple as that as we are the best example they can get and better than any text book.
The FES certainly did not work, I can remember when the physio placed the pads on my butt.cheek..(ok technical term: gluteus maximus) and gradually turned the machine up from zero to 10..there was no response to be registered so i accept this one...
but the spasticity i do not because i experienced spasms and not only do i have them , they have also worsened over time. I now spasm with both feet and my toes and sometimes in my thigh muscles (posterior)...
I discussed the spasms with my consultant at the unit who advised me that he would prescribe me baclofen for the spasm but also advised that the medication could make my legs weaker so affect my upright mobility more. With this in mind,m i decided not to take meds for the spasms but to tolerate them.
So..now to my main point...here is a link to another thread on our forum which talks about spasticity..if like me you also suffer from spasms then its an interesting read...
Just a quick note to those who use Baclofen & other muscle relaxants:
If you don't have much spams and/or can tolerate when them, please try to stay off the relaxant meds! Taking these meds can and will slow down your recovery and it can even stop recovery.
I've heard of many people who decided to get off of Baclofen/other muscle relaxants to find that they can move a part of their body that they couldn't before! I was never on spasm meds (other than ditropan for my bladder) and although I can't move my legs, the spasm have helped keeping them toned and not looking like "paralyzed legs". I get spasms and they really annoy me sometimes but not enough that I want to take anti spasm meds. The way I see it is that "my legs are already paralyzed and I don't need to paralyze them even more by taking these anti spasm meds".
The link Lαrα posted has great info on muscle spasticity so for those who haven't yet read it, please check it out. I'll start a thread later on natural ways to prevent and/or reduce muscle spacitisty.
I value my spasticity because it has kept the tone in my legs! But others find it repulsive and distracting, and the movement was even distracting to me. So I take low doses of Baclofen (10mg twice daily) and have a steady regimen of physical therapies which have improved my function while limiting excessive movements.
DJ, you are the first to suggest that weaning is even possible! I did stop taking it (suddenly) at one point, because it seemed as if spasms were so much better that I might not need it any longer. The pain was awful. I had been on 30mg/daily (10mg 3X), and was able to get down to 20mg/daily. I think I will make an effort to wean down/off when I am not changing other meds, as right now, so I can weigh the effect of this change by itself.
wavewolf, I'm glad you've decided that you'll gradually try weaning and I really really hope that the spams slowly subside and you notice improvements and more recovery! Let us know how it goes and how you're feeling :tup: